Flash Flood, Harper
- When
- May 8, 5:53 PM CST to 7:00 PM CST
- Where
- Harper County, 6 mi S of Anthony
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Water was reported over the road.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 8, 5:45 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 645 PM CDT WED MAY 8 2002 UPDATE... UPPER WAVE IS EVIDENT BY AREA OF HIGH BASE CONVECTION ACROSS SE COLO AT THIS TIME. CONVECTIVE CLUSTER ACROSS SOUTH CENTRAL KANSAS WILL REMAIN STATIONARY WITH EXCESSIVE RAINS A MAJOR THREAT ACROSS SUMNER COUNTY. APPEARS THAT THROUGH 03Z MESOSCALE FORCING WILL INCREASE ALLOWING A GRADUAL INCREASE IN THE COVERAGE AND INTENSITY OF THE ONGOING STORMS. IT SHOULD ALSO ALLOW THE COMPLEX TO BECOME MORE PROGRESSIVE WITH A SQUALL LINE EXPECTED EAST OF THE TURNPIKE BY THAT TIME. .ICT...FLOOD WATCH TONIGHT FOR ZONES KSZ069>072...KSZ092>096...KSZ098>100.
KSZ049>051-067-082-082310-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CDT WED MAY 8 2002
...PORTIONS OF TORNADO WATCH NUMBER 254 CANCELLED...
TORNADO WATCH NUMBER 254 WILL BE CANCELLED FOR THE FOLLOWING
COUNTIES...
IN CENTRAL KANSAS...
SALINE RICE
MCPHERSON
IN SOUTH CENTRAL KANSAS....
RENO KINGMAN
A COLD FRONT MOVING SOUTHEAST ACROSS THE AREA HAS ENDED THE THREAT
FOR TORNADOES ACROSS THE ABOVE COUNTIES.KSZ052-068-090004-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT WED MAY 8 2002
...PORTIONS OF TORNADO WATCH NUMBER 254 CANCELLED...
TORNADO WATCH NUMBER 254 WILL BE CANCELLED FOR THE FOLLOWING
COUNTIES...
IN CENTRAL KANSAS...
MARION
IN SOUTH CENTRAL KANSAS....
HARVEY
A COLD FRONT MOVING SOUTHEAST ACROSS THE AREA HAS ENDED THE THREAT
FOR TORNADOES ACROSS THE ABOVE COUNTIES.The Vance AFB radar (KVNX), 50 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
1 flash flood. Local standard time, as filed.
Water was reported over the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288829.